Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Can a lack of sodium in the blood cause palpitations ?

When in hospital I told the doc I was having palpitations, he did a blood test then came back with, my sodium levels were low, he gave me a soluble tablet and the palps eased. I do have cystic fibrosis.
Asked On : Sat, 19 Dec 2009
Answers:  1 Views:  538
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
  User's Response
Yes, an electrolyte imbalance could in theory cause palpitations. Dr Frank had already answered your question but I just noticed your edit regarding you having Cystic Fibrosis. CF can cause Hyponatremia (low salt levels). It's to do with the protein CFTR (Cystic Fibrosis conductance Transmembrane Regulator) which is found in the cells that line the lungs and pancreas etc. The protein controls the movement of electrically charged particles, like sodium in and out of the cells. If this protein is defective (which happens with CF) the salt balance in the body is disturbed. This explains your low sodium levels.
Answered: Sat, 19 Dec 2009
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor